Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 2:43 PM MDT for Fergus County, Montana. It was in force for 32 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 2:43 PM MDT (20:43 UTC)
- Expired
- Jul 7, 2021, 3:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 148 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:55 PM MDT | TSTM WND GST 73 | 2 Wsw Lewistown, MT | MEASURED AT KLWT. |
| Jul 7, 2:55 PM MDT | HAIL 1 | 3 S Lewistown, MT | INITIAL HAILSTONES UP TO QUARTER SIZE, TAPERING TO PEA SIZE ON BACK EDGE OF STORM. MEASURED 0.27IN OF RAIN IN ONLY 7 MINUTES. |
| Jul 7, 2:58 PM MDT | TSTM WND DMG | 1 Wnw Lewistown, MT | POWER POLE DOWN ON TRUCK BYPASS (ROUTE 87). 12 FOOT PIECE OF A ROOF ALSO DAMAGED. |
| Jul 7, 2:58 PM MDT | TSTM WND GST 80 | Lewistown, MT | UPDATED. NWS ESTIMATES STRAIGHT LINE WINDS OF 75 TO 85 MPH THROUGHOUT LEWISTOWN AND NEARBY SURROUNDING AREA. PREVIOUS REPORT: POWER POLE DOWN ON TRUCK BYPASS (ROUTE 87). 12 FOOT PIECE OF A ROOF ALSO DAMAGED. |
| Jul 7, 2:59 PM MDT | TSTM WND GST 68 | 2 Wsw Lewistown, MT | SECOND SEVERE WIND GUST MEASURED AT KLWT ASOS. |
| Jul 7, 3:08 PM MDT | TSTM WND DMG | 1 Sse Lewistown, MT | SPOTTER REPORTS WINDS SNAPPING OFF LARGE TREE BRANCHES, AS WELL AS PEA-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041
WWUS85 KTFX 072043
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
243 PM MDT Wed Jul 7 2021
MTZ050-051-072115-
Fergus MT-Judith Basin MT-
243 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Moore, or 8 miles west of Lewistown, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewistown, Moore, Giltedge, Glengarry, Hilger and Heath.
This includes the following highways...
Highway 200 between mile markers 63 and 98.
Highway 191 between mile markers 1 and 2, and between mile markers 1
and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4698 10980 4717 10981 4732 10914 4681 10907
TIME...MOT...LOC 2042Z 264DEG 28KT 4706 10961
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 7, 1:11 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 111 PM MDT Wed Jul 7 2021 .SYNOPSIS... Scattered strong to potentially severe thunderstorms move through the region through this evening. On its heels, a cold front moves through the region tonight into Thursday. Temperatures lower back into the 80s through Friday. Hot and dry conditions return for the weekend. && .DISCUSSION... Upper ridging moves east through the remainder of the afternoon and evening as a vigorous upper disturbance approaches from the west later today and tonight. First round of showers and isolated thunderstorms continues to fall apart as it moves into the upper ridging to the east of the Continental Divide. Additional rounds of showers and thunderstorms will have better dynamic and thermodynamic conditions to work with and should be considerably stronger and more persistent. Main threats from storms will be the potential for a few to reach severe levels with damaging winds the primary threat, followed by quarter-size hail, lightning, and heavy rain with localized flooding the secondary threats. Lightning strikes will continue to be capable of producing new wildfire starts. Fast storm movements, despite a fairly moist environment, will dampen rainfall amounts at any one location unless there are multiple storms moving across the area. Today's thunderstorm activity is expected to dissipate and clear to the east by late evening in eastern areas. A cool front associated with the upper level shortwave trough passing through Canada will move into North-central Montana overnight into Thursday. Thus, breezy and gradually cooler weather follows through Friday. Another shortwave system moves through the region on Friday afternoon, producing chances for widespread showers and non-severe thunderstorms. Large scale ridging amplifies over the weekend, leading to another period of dry and hot weather. The ridge flattens into early next week, with some uncertainty regarding the position and strength of shortwave disturbances passing through the westerly flow. && .AVIATION... 1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period) Leading round of showers with a slight chance of a thunderstorm passes across the area through the afternoon. This will be followed by a better chance of thunderstorms through this afternoon through mid-evening. A few of these storms could become strong to severe. MVFR conditions are possible for a short time should a storm move through terminal areas, producing heavy rain, hail, and gusty and erratic winds. Thunderstorm activity dissipates and/or moves away to the east after sunset, with VFR conditions prevailing again overnight through Thursday morning. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated fire weather conditions are expected today and Thursday as a disturbance passes through the area. Expect a mix of wet and dry thunderstorms today, with the potential for drier storms more south and west toward the Dillon area. Thursday will see a brief period of low RH values and post-frontal wind gusts in the 20 to 30 mph range, but cooler with improving humidity recovery, which will reduce fire weather concerns a bit on Thursday. Thus no fire weather highlights are planned for at this time in our area. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 88 54 83 / 40 0 10 30 CTB 51 81 51 82 / 30 20 10 20 HLN 58 92 59 86 / 40 0 20 20 BZN 52 93 52 86 / 40 0 10 20 WYS 43 84 41 80 / 40 10 0 10 DLN 52 90 51 85 / 30 10 10 10 HVR 57 87 56 86 / 40 20 10 30 LWT 55 87 54 80 / 70 10 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 7, 10:09 AM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1009 AM MDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL SANTA RITA 48.77N 112.32W
07/06/2021 E1.00 INCH GLACIER MT PUBLIC
DAMAGE DONE TO TWO VEHICLES IN SANTA RITA.
REPORT TIME WAS ESTIMATED VIA RADAR. DELAYED
REPORTED RECEIVED ON 7/7.
&&
MOLDANLocal storm report, Jul 7, 10:13 AM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 6 NE SANTA RITA 48.83N 112.22W
07/06/2021 M1.50 INCH GLACIER MT PUBLIC
DELAYED REPORT RECEIVED ON 7/7. SOME HAIL
CONTAMINATION IS POSSIBLE. SIGNIFICANT PEA
SIZE HAIL ACCUMULATION LED TO CROP DAMAGE.
&&
MOLDANSpecial weather statement, Jul 7, 1:51 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
151 PM MDT Wed Jul 7 2021
MTZ008-072030-
Beaverhead MT-
151 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND BEAVERHEAD
COUNTIES UNTIL 230 PM MDT...
At 151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Salmon to 17 miles east of Leadore to 17 miles
east of Gilmore. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 15 between mile markers 8 and 85 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
4487 11346 4506 11345 4513 11358 4541 11378
4577 11341 4552 11270 4543 11261 4543 11249
4509 11246 4509 11234 4500 11234 4499 11224
4475 11211 4450 11265 4448 11278 4440 11288
TIME...MOT...LOC 1951Z 216DEG 39KT 4516 11393 4477 11303 4447 11292
CMCSpecial weather statement, Jul 7, 2:03 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Great Falls MT 203 PM MDT Wed Jul 7 2021 MTZ050-051-072030- Fergus-Judith Basin- 203 PM MDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND SOUTHWESTERN FERGUS COUNTIES... At 203 PM MDT, a strong thunderstorm was located 8 miles northwest of Hobson, or 11 miles southeast of Stanford, moving east at 30 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Hobson, Moore, Danvers, Windham, Moccasin, Ackley Lake State Park, Glengarry, Utica and Benchland. This includes Highway 200 between mile markers 38 and 77. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4696 11022 4714 11021 4733 10954 4689 10949 TIME...MOT...LOC 2003Z 269DEG 32KT 4706 11002 RCG
Special weather statement, Jul 7, 2:18 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT Wed Jul 7 2021
MTZ050-051-072045-
Fergus MT-Judith Basin MT-
218 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 245 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hobson, or 16 miles southeast of Stanford, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewistown, Hobson, Moore, Moccasin, Ackley Lake State Park, Glengarry
and Benchland.
This includes the following highways...
Highway 200 between mile markers 47 and 81.
Highway 191 between mile markers 1 and 2, and between mile markers 2
and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4696 11007 4711 11007 4725 10945 4688 10941
TIME...MOT...LOC 2017Z 264DEG 28KT 4705 10989
RCGSpecial weather statement, Jul 7, 2:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
243 PM MDT Wed Jul 7 2021
MTZ050-051-072115-
Fergus MT-Judith Basin MT-
243 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Moore, or 8 miles west of Lewistown, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewistown, Moore, Giltedge, Glengarry, Hilger and Heath.
This includes the following highways...
Highway 200 between mile markers 63 and 98.
Highway 191 between mile markers 1 and 2, and between mile markers 1
and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4698 10980 4717 10981 4732 10914 4681 10907
TIME...MOT...LOC 2042Z 264DEG 28KT 4706 10961
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 29 min |
| Jul 6, 6:16 PM MDT | Special Weather Statement | TFX | Toole | 29 min |
| Jul 6, 6:50 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 40 min |
| Jul 6, 6:57 PM MDT | Special Weather Statement | TFX | Toole | 33 min |
| Jul 6, 7:27 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 63 min |
| Jul 6, 7:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jul 6, 8:20 PM MDT | Tornado Warning | TFX | Blaine | 25 min |
| Jul 6, 8:45 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 19 min |
| Jul 7, 1:51 PM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| Jul 7, 2:03 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 7, 2:18 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jul 7, 2:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jul 7, 2:55 PM MDT | Special Weather Statement | TFX | Madison | 50 min |
| Jul 7, 3:06 PM MDT | Special Weather Statement | TFX | Jefferson | 54 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
| Jul 7, 3:21 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 7, 3:26 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 34 min |
| Jul 7, 3:36 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 7, 3:40 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jul 7, 3:46 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 44 min |
| Jul 7, 3:55 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 7, 3:59 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Jul 7, 4:02 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 43 min |
| Jul 7, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 30 min |
| Jul 7, 4:36 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 15 min |
| Jul 7, 4:48 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Jul 7, 4:56 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| Jul 7, 5:12 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jul 7, 5:13 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jul 7, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 37 min |
| Jul 7, 5:56 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.